Anchoring transitions in the nematic-substrate system: Study of the Landau–de Gennes model

Poniewierski, A.; Samborski, A.
November 1996
Journal of Chemical Physics;11/1/1996, Vol. 105 Issue 17, p7632
Academic Journal
We study the phenomenon of anchoring and anchoring transitions in the nematic-substrate system using the Landau–de Gennes formalism. The free-energy functional is expanded around the bulk tensor nematic order parameter up to the second-order terms. This quadratic approximation is used to find an explicit condition for the anchoring direction in a semi-infinite system, and then the phase boundaries between the homeotropic, planar, and conical anchorings are determined. In the cases that we have studied the quadratic approximation predicts a first order homeotropic–conical transition and a first order or continuous planar–conical transition. It also predicts a simple asymptotic expression for the free energy of a finite system, when the sample thickness is large and the deviation of the director from the anchoring direction is small. This asymptotic formula leads in a natural way to the definition of the geometrical measure of the anchoring strength b. However, the quadratic approximation is insufficient to predict the correct behavior of b close to a continuous anchoring transition, although it can serve as a rough estimate of b far from the transition. © 1996 American Institute of Physics.


Related Articles

  • Painlevé analysis for a semi-linear parabolic equation arising in smectic liquid crystals. Stewart, IW // IMA Journal of Applied Mathematics;Sep98, Vol. 61 Issue 1 

    Presents a systematic method, employing a Painleve analysis for obtaining static and traveling wave solutions to a semi-linear parabolic equation arising in smectic liquid crystals. Generalization of the nonlinear quadratic Fisher equation or cubic Nagumo equation; Painleve property in partial...

  • Paging Dr. Freud! Walk, Stephen // Math Horizons;Nov2010, Vol. 47 Issue 5, p22 

    The article presents the author's confusion because of her dream on a mnemonic for the quadratic formula.

  • MINIMIZATION OF HALF-PRODUCTS. Badics, T.; Boros, E. // Mathematics of Operations Research;Aug98, Vol. 23 Issue 3, p649 

    In this paper a special class of quadratic functions, the so called half-products are considered. It is shown that while the minimization over the set of binary n-vectors for half-products is NP-complete, an is an element of-approximating solution can be found in polynomial time for any is an...

  • ‘A note on the analysis of familial data’. GLESER, LEON JAY // Biometrika;1996, Vol. 83 Issue 1, p247 

    A correction to the article "A note on the analysis of familial data," by Leon Jay Gleser in the 1992 issue is presented.

  • Bifurcations in biparametric quadratic potentials. II. Lanchares, V.; Elipe, A. // Chaos;Sep95, Vol. 5 Issue 3, p531 

    Analyzes the occurrence of bifurcations in biparametric potentials in quadratic equations. Phase space on the sphere representing numerous dynamical systems; Classes of quadratic Hamiltonians dependent on two parameters.

  • Quadratic configuration interaction: Reply to comment by Paldus, Cizek, and Jeziorski. Pople, John A.; Head-Gordon, Martin; Raghavachari T Bell Laboratories, Krishnan // Journal of Chemical Physics;4/15/1989, Vol. 90 Issue 8, p4635 

    Presents a reply to comments on the study which focused on quadratic interaction. Characteristics of general electron correlation techniques; Information on the coupled cluster technique; Origin of the quadratic configuration interaction in the single-double space.

  • Rainbow worrier. Jackson, Tim // New Scientist;6/5/2010, Vol. 206 Issue 2763, p25 

    A letter to the editor is presented in response to an article on pool playing by Stephen Ornes in the May 8, 2010 issue.

  • Quadratic zeros of Racah 6j coefficients: A geometrical approach. Labarthe, J. J. // Journal of Mathematical Physics;Dec87, Vol. 28 Issue 12, p2909 

    It is shown that the projective symmetries of the polynomial [uppercase_phi_synonym] of quadratic 6j coefficients form the symmetrical group S6. Nonlinear rational symmetries of [uppercase_phi_synonym] are found. Partial parametrizations of the zeros of [uppercase_phi_synonym] are presented.

  • A more accurate replacement for the revised Schwartz equation: quadratic or Flanders metadata? Flaws in the authors reply. Pottel, Hans // Kidney International;Jan2014, Vol. 85 Issue 1, p215 

    A letter to the editor is presented in response to the article "A more accurate replacement for the revised Schwartz equation: quadratic or Flanders metadata?" by A. Gheissari and colleagues.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics